Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 5, 2014, 3:25 PM PDT for Elko County, Nevada. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 3:25 PM PDT (22:25 UTC)
- Expired
- Aug 5, 2014, 8:38 PM PDT
- In force
- 5 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:45 PM PDT | FLASH FLOOD | 4 N Deeth, NV | MULTIPLE AREAS OF FLASH FLOODING ALONG COUTNY ROADS NORTH OF DEETH. SOME PLACES 1 TO 2 FEET DEEP...ROAD IMPASSABLE. |
| Aug 5, 6:00 PM PDT | FLASH FLOOD | 5 Nw Deeth, NV | DRY WASH FLASH FLOODING AND FLOODED ROADWAYS. NO PROPERTY DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230
WGUS55 KLKN 052225
FFWLKN
NVC007-060130-
/O.NEW.KLKN.FF.W.0018.140805T2225Z-140806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
325 PM PDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
THIS INCLUDES THE CITY OF DEETH...
* UNTIL 630 PM PDT
* AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
LOCATIONS NEAR THE PATH OF INCLUDE...DEETH AND DEETH ROAD NEAR
INTERSTATE 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND DRY WASHES...COUNTRY ROADS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
4102 11554
$$
RLC3 follow-up statements
854
WGUS75 KLKN 060000
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
500 PM PDT TUE AUG 5 2014
NVC007-060130-
/O.CON.KLKN.FF.W.0018.000000T0000Z-140806T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
500 PM PDT TUE AUG 5 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL ELKO COUNTY...
AT 454 PM PDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. WATER
WAS OVER ROADS AND SOME PORTIONS OF THE ROADS WILL BE IMPASSABLE.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN NEAR
DEETH...THE DEETH CHARLESTON ROAD AND PORTIONS OF THE O'NEIL BASIN
ROAD JUST NORTH OF INTERSTATE 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS DRY WASHES AND COUNTRY ROADS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
4102 11554
$$
RLC877
WGUS55 KLKN 060125
FFWLKN
NVC007-060430-
/O.EXT.KLKN.FF.W.0018.000000T0000Z-140806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
625 PM PDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN ELKO HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
THIS INCLUDES THE TOWN OF DEETH...AND INTERSTATE 80...
* UNTIL 930 PM PDT
* AT 624 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
MORE FLOODING IS LIKELY AROUND DEETH FROM ADDITIONAL STORMS MOVING
TOWARD THE AREA.
IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND...DONT DROWN.
&&
LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
4102 11554
$$
BOYD219
WGUS75 KLKN 060338
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
838 PM PDT TUE AUG 5 2014
NVC007-060347-
/O.CAN.KLKN.FF.W.0018.000000T0000Z-140806T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
838 PM PDT TUE AUG 5 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO
COUNTY...INCLUDING FOR DEETH...
THE RAIN HAS DIMINISHED. THERE MAY STILL SOME STANDING WATER AND
MINOR RUNOFF. BE CAREFUL AT NIGHT. IT CAN IMPOSSIBLE TO SEE THE
WATER. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND. DON'T
DROWN.
&&
LAT...LON 4119 11559 4130 11505 4119 11494 4103 11526
4102 11554
$$
BOYDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:41 PM PDT, 44 minutes earlier.
Area forecast discussion, Aug 5, 2:41 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 241 PM PDT TUE AUG 5 2014 .SYNOPSIS...A VERY MOIST LOW PRESSURE SYSTEM OVER THE REGION WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS WITH POCKETS OF HEAVIER RAINFALL ESPECIALLY ACROSS NORTHERN NEVADA THROUGH THURSDAY. AS WE APPROACH THE WEEKEND THE AREA WILL BECOME DRIER WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80. && .SHORT TERM...TONIGHT THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORMING ACROSS THE CWA MAINLY WHERE SOME HEATING HAS OCCURRED. CAPE WILL APPROACH 1000 TO 1500 J/KG WHERE SOME HEATING IS OCCURRING WITH PW'S UP TO 1.25" ACROSS NORTHERN NEVADA WITH PW'S AROUND .75". THESE STORMS ARE VERY EFFICIENT RAIN PRODUCERS SO AREAS OF FLASH FLOODING ARE POSSIBLE. OPTED TO NOT EXTEND FLASH FLOOD WATCH FOR TOMORROW ALTHOUGH SOME LOCALIZED AREAS ACROSS NORTHERN NEVADA COULD RECEIVE HEAVY RAIN AND SOME FLASH FLOODING BUT DID NOT THINK THREAT WAS HIGH ENOUGH TO WARRANT A WATCH. TONIGHT THE LOW PRESSURE SYSTEM WILL MEANDER ACROSS NORTHERN NEVADA WITH RAINSHOWERS AND A FEW LIGHTNING STRIKES POSSIBLE WITH POCKETS OF HEAVIER RAIN MAINLY ACROSS NORTHERN ELKO COUNTY AND HUMBOLDT COUNTY. WEDNESDAY THE LOW PRESSURE WILL STILL HANG TOUGH ACROSS NORTHERN NEVADA WITH AREAS OF HEAVIER RAINFALL AND ISOLATED TO SCATTERED THUNDERSTORMS WITH PW'S OF AN INCH OR BETTER TO CONTINUE ACROSS NORTHERN NEVADA WITH PW'S OF .50 TO .75" ACROSS CENTRAL NEVADA WHERE LESS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THURSDAY THE LOW PRESSURE TROUGH WILL FINALLY BEGIN TO PUSH EAST WITH BEST CHANCE OF THUNDERSTORMS ACROSS NORTHEAST NEVADA IN ELKO COUNTY. PW'S WILL BE SLIGHTLY ABOVE .75 IN NORTHEAST NEVADA WITH LOWER PW'S ELSEWHERE SO THUNDERSTORMS WILL BE LESS LIKELY ACROSS FAR WESTERN AND SOUTHERN PARTS OF THE CWA AS THE AIRMASS DRIES AND BECOME MORE STABLE. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. SHORT WAVE ENERGY AND INSTABILITY WILL BRING A THREAT OF THUNDERSTORMS TO NORTHERN NV THROUGH THE WEEKEND. DIFFERENCES CROP UP BETWEEN THE GFS/EURO MONDAY AND TUESDAY WHICH WILL HAVE AN IMPACT ON THE SENSIBLE WEATHER. GFS HOLDS ON TO SOME MOISTURE AND INSTABILITY ACROSS NORTHEAST NV MONDAY WHILE THE EURO BRINGS A SLUG OF MOISTURE INTO NORTHERN AND CENTRAL NV FROM THE SOUTH AROUND FOUR CORNERS HIGH. THE GFS WAITS UNTIL TUESDAY TO BRING UP THIS MOISTURE BY WHICH TIME THE EURO PUSHES THE MOISTURE EAST OF NEVADA. .AVIATION...A VERY MOIST AIRMASS WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO NRN NV THROUGH THIS EVENING. CONDITIONS WILL DROP TO MVFR UNDER THE HEAVIER SHOWERS. ACROSS CENTRAL NV ISOLATED SHOWERS AND THUNDERSTORMS COULD IMPACT THE KELY TERMINAL THROUGH 03Z. && .FIRE WEATHER...WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WITH WETTING RAINS WILL CONTINUE ACROSS NORTHERN NEVADA WITH DRIER AIR MOVING INTO CENTRAL NEVADA AS WE APPROACH WEDNESDAY. BY THE WEEKEND MUCH DRIER CONDITIONS EXPECTED WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHWESTERN ELKO COUNTY. && 90/91/91/90
In the hours before
Special weather statement, Aug 5, 12:57 PM PDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1257 PM PDT TUE AUG 5 2014 NVZ034-038-052030- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV- 1257 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM PDT... AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN WILL IMPACT SPRING CREEK AND LAMOILLE THROUGH 130 PM PDT. EXPECT ONE QUARTER OF AN INCH OF RAIN WITH LOCALIZED AREAS GETTING CLOSE TO ONE HALF AN INCH. EXPECT PONDING OF WATER ON AREA ROADWAYS...AND DOWNPOURS DROPPING VISIBILITY DOWN TO ONE HALF A MILE. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK AND LAMOILLE... && LAT...LON 4086 11566 4077 11539 4056 11554 4063 11576 TIME...MOT...LOC 1953Z 203DEG 4KT 4068 11560 DD
Special weather statement, Aug 5, 1:52 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 152 PM PDT TUE AUG 5 2014 NVZ034-039-052115- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV- 152 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM PDT... AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF CLOVER VALLEY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. USE CAUTION WHEN DRIVING PONDING OF WATER IS POSSIBLE ON ROADWAYS. * LOCATIONS IMPACTED INCLUDE... US HIGHWAY 93 SOUTH OF CLOVER VALLEY NEAR THE STATE ROUTE 229 INTERSECTION AS WELL AS STATE ROUTE 229 EAST OF RUBY VALLEY... && LAT...LON 4066 11523 4084 11493 4073 11479 4058 11510 TIME...MOT...LOC 2050Z 208DEG 15KT 4067 11497 RLC
Local storm report, Aug 5, 2:23 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DEBRIS FLOW 4 NW LEE 40.60N 115.66W
08/05/2014 ELKO NV LAW ENFORCEMENT
FLASH FLOOD AND DEBRIS FLOW ON LEE ROAD JUST OFF STATE
ROUTE 228. OFFICER ESTIMATED HALF MILE WIDE AREA OF
WATER...ROCK...DEBRIS FLOWING ACROS THE ROAD 1 TO 3 FEET
DEEP. EQUIPMENT WILL BE NEEDED TO REMOVE DEBRIS.
&&
JRMSpecial weather statement, Aug 5, 3:13 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 313 PM PDT TUE AUG 5 2014 NVZ039-052245- SOUTH CENTRAL ELKO COUNTY NV- 313 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 345 PM PDT... AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PEQUOP SUMMIT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS PLEASE USE CAUTION IF DRIVING IN THIS AREA. * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT...AND AREAS OF INTERSTATE 80 NEAR PEQUOP SUMMIT. && LAT...LON 4112 11471 4107 11446 4092 11460 4104 11477 TIME...MOT...LOC 2212Z 228DEG 16KT 4102 11460 RLC
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:32 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Aug 4, 5:45 PM PDT | Areal Flood Advisory | LKN | Lander, Nye | 3 hr |
| Aug 4, 5:54 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 4, 6:24 PM PDT | Areal Flood Advisory | LKN | Eureka, White Pine | 3 hr |
| Aug 4, 6:39 PM PDT | Special Weather Statement | LKN | 51 min | |
| Aug 4, 6:43 PM PDT | Areal Flood Advisory | LKN | Nye, White Pine | 3 hr |
| Aug 4, 6:44 PM PDT | Areal Flood Advisory | LKN | Elko, White Pine | 3 hr |
| Aug 4, 6:45 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 4, 6:46 PM PDT | Areal Flood Advisory | LKN | Eureka | 3 hr |
| Aug 4, 8:57 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 5, 11:57 AM PDT | Areal Flood Advisory | LKN | Elko | 6 hr |
| Aug 5, 12:57 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| Aug 5, 1:27 PM PDT | Flash Flood Warning | LKN | Elko | 5 hr |
| Aug 5, 1:52 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 5, 2:14 PM PDT | Areal Flood Advisory | LKN | Elko | 5 hr |
| Aug 5, 3:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 5, 4:17 PM PDT | Areal Flood Advisory | LKN | Elko, Humboldt | 3 hr |
| Aug 5, 4:46 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.